Thunderstorm Wind, Valley
- When
- July 26, 12:57 PM MST
- Where
- Valley County, 0.25 mi SW of Tampico
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.297, -106.824
Spotter reported an estimated 60 mph wind gust.
An intersection of frontal boundaries and a surface low pressure trough combined with a moist and unstable air mass to produce elevated and surface-based severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An intersection of frontal boundaries and a surface low pressure trough combined with a moist and unstable air mass to produce elevated and surface-based severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 26, 9:20 AM MST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 1020 AM MDT TUE JUL 26 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY... UPDATE TO LOWER POPS FOR THE WESTERN AND CENTRAL ZONES. ALSO LOWERED TEMPS A TAD FOR THE NW AND RAISED THEM FOR THE SE. TWEAKED WINDS TOO TOWARD ADJMET GUIDANCE. REST OF FORECAST LOOKED GOOD. JAMBA PREVIOUS DISCUSSION... A SHALLOW UPPER LEVEL TROUGH HAS DEVELOPED OVER THE WESTERN STATES THAT WILL CONTINUE IN PLACE THROUGH THE SHORT TERM PERIOD. A SHORTWAVE DISTURBANCE IN THE UPPER FLOW WILL LIFT NORTHEAST INTO ALBERTA AND SASKATCHEWAN TODAY. THIS WILL MAINTAIN AN UPPER JET AIMED AT SURFACE TROUGH/FRONTAL BOUNDARY IN WESTERN NORTH DAKOTA. BOTH NAM AND GFS PLACE THE HEAVY QPF EAST OF THE STATE BORDER BUT KEEP SOME LIGHTER QPF FOR NORTHEAST MONTANA. WITH SURFACE BASED CAPE OVER 2000 J/KG AND LIFTED INDEX OF -8C EXPECT THIS ACTIVITY TO BECOME SEVERE IN NORTH DAKOTA AND OUR NORTHEAST CORNER. SO COULD SEE ENERGETIC THUNDERSTORMS LATE THIS AFTERNOON OR EVENING. OTHERWISE KEPT SLIGHT CHANCE POPS IN FOR TODAY ELSEWHERE. THE SPC CONVECTIVE OUTLOOK FOR TODAY INCLUDES OUR NORTHEAST ZONES FOR POSSIBLE SEVERE THUNDERSTORMS. TONIGHT FLOW ALOFT BECOMES NEARLY ZONAL AS SEVERAL WEAK SHORTWAVES ROTATE THROUGH WESTERN CANADA. THIS COULD SEND WEAK DISTURBANCES ACROSS NEMONT THROUGH WEDNESDAY NIGHT. THEN GFS PICKS UP A WEAK UPPER RIDGE FOR THURSDAY WHICH WILL CAUSE FLOW ALOFT TO BECOME SLIGHTLY NORTHWESTERLY. THAT COULD SUPPRESS THUNDERSTORMS FROM DEVELOPING. THE MAIN EFFECT OF THE SHALLOW TROUGH WILL BE TO KEEP NEMONT ON THE NORTH SIDE OF THE FLUCTUATING TEMPERATURE BOUNDARY...THUS KEEPING TEMPERATURES CLOSE TO NORMAL. SCT .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... THE EXTENDED BEGINS WITH ZONAL FLOW ALOFT ACROSS NORTHEAST MONTANA. THE CENTER OF THE UPPER RIDGE OVER THE SOUTHEASTERN CONUS BEGINS TO SLIDE WEST DURING THE UPCOMING WEEKEND. BY MONDAY AFTERNOON THE CENTER OF THAT RIDGE WILL BE OVER WEST TEXAS AND THE FRONT RANGE OF THE CENTRAL ROCKIES AS PER THE GFS SOLUTION. GOING TO BE EXTRA CAREFUL ON BUYING THE GFS WITH THE EC AND GEM SHOWING SOME CANADIAN PACIFIC SHORTWAVES KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST...WHEREAS THE GFS IS A BIT MORE STRONGER ON THE RIDGE WHICH WOULD LEAD TO A DRIER FORECAST. THE GFS IS ALSO STRUGGLING WITH UPPER LEVEL PATTERNS OVER THE NORTHERN CANADIAN PRAIRIE PROVINCES WHICH IS SHOWING A RUN TO RUN INCONSISTENCY ISSUE. THE FORECAST TREND WILL BE FAIRLY DRY EARLY FOR MOST OF NORTHEAST MONTANA...THEN TRANSITIONING TO CLIMO FOR THE REMAINDER UNTIL BETTER MODEL AGREEMENT AND STABILITY CAN LEAD TO A HIGHER CONFIDENCE TO NUDGE DRY OR WET WITH THE EXTENDED. PROTON && .AVIATION... VFR FROM NOON ONWARD. SCATTERED MORNING THUNDERSTORM ACTIVITY WILL COULD LEAD TO POCKETS OF MVFR/IFR AND BRIEF... STRONG... ERRATIC WINDS. MAJORITY OF STORMS SHOULD EXIT TO THE NORTH AND EAST AROUND OR JUST AFTER NOON. A FEW ISOLATED SHOWERS MAY BE LEFT AROUND KSDY OR EAST AND NORTH OF KOLF IN THE EARLY AFTERNOON. WINDS WILL BE OUT WEST FROM 10 TO 15 KTS THROUGH THE AFTERNOON AND BECOMING LIGHTER AROUND 5 TO 10 KTS OVERNIGHT. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 307 AM MDT TUE JUL 26 2011 MTZ016>027-059>062-271100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 307 AM MDT TUE JUL 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT MOVING ACROSS THE AREA TODAY WILL BRING ANOTHER ROUND OF THUNDERSTORMS. SOME STORMS MAY BECOME SEVERE IN THE AFTERNOON WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
110 PM MDT TUE JUL 26 2011
MTZ016-017-262015-
PHILLIPS-VALLEY-
110 PM MDT TUE JUL 26 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 215 PM MDT.
AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF MALTA...MOVING NORTHEAST AT
45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
SACO...
HINSDALE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4818 10690 4802 10762 4826 10779 4857 10729
4857 10712
TIME...MOT...LOC 1910Z 241DEG 38KT 4817 10755
MICKELSON
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 18 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Spotter reported an estimated 60 mph wind gust.
Spotter reported that quarter-sized hail covered the ground.
Public reported an estimated 60 mph wind gust.
Spotter reported an estimated 60 mph wind gust.
Fire Department personnel reported an estimated 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338736, 338727, 338726, 341076, 338731, 338732, 338733.